Pennsylvania, 2007

Hail in Pennsylvania, May 10, 2007

May 10, 2007 · NWS CTP · 8 events in 6 counties and zones

A cold front/surface trough combined with moderate instability to produce scattered to numerous thunderstorms across portions of Central Pennsylvania during the afternoon hours on May 10th. 00) size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

A cold front/surface trough combined with moderate instability to produce scattered to numerous thunderstorms across portions of Central Pennsylvania during the afternoon hours on May 10th. Hail reports ranged from penny (0.75) to quarter (1.00) size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at May 10, 12:02 PM EST, 58 minutes earlier.

Area forecast discussion, May 10, 12:02 PM EST, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
102 PM EDT THU MAY 10 2007

.SYNOPSIS...
A SLOW MOVING TROUGH OF LOW PRESSURE WILL PUSH INTO PENNSYLVANIA
FROM THE WEST LATE TODAY AND TONIGHT. A COLD FRONT WILL THEN SWEEP
SOUTHEAST ACROSS THE REGION ON FRIDAY. A HIGH PRESSURE WILL BUILD
IN BEHIND THE FRONT OVER THE WEEKEND. ANOTHER COLD FRONT IS
LIKELY BY TUESDAY OR WEDNESDAY OF NEXT WEEK.

&&

.NEAR TERM /UNTIL 8 PM THIS EVENING/...
UPDATED TO ADD IN THE SVR THUNDERSTORM WATCH THROUGH 8 PM FOR MOST
OF OUR COUNTIES. CURRENT CONVECTION BLOSSOMING AND BEING ENHANCED
BY BOTH DAYTIME HEATING AND DRY PUNCH ALOFT...AS EXPECTED.

SHEAR VALUES REMAIN LOW...BUT CAPES DO GET RATHER POSITIVE ON NAM
SOUNDINGS WITH CLOSE TO 1500 J/KG AT IPT LATE THIS AFTN.
AGAIN...WINDS ALOFT RATHER WEAK WITH ABOUT 35KTS MAXIMUM AND THAT
IS VERY HIGH IN THE STORMS...BUT EVAPORATIVE COOLING AND
DOWNDRAFTS DRIVEN BY INSTABILITY COULD COMBINE FOR GUSTY
WINDS...AND TEMP PROFILE FAVORABLE FOR SMALL HAIL.

&&

.SHORT TERM /8 PM THIS EVENING THROUGH 6 PM FRIDAY/...
SYNOPTIC SCALE FORCING WILL BE WANING TONIGHT...AS WEAKENING
SHORTWAVE PUSHES INTO NEW ENGLAND. HOWEVER...WEAK SFC TROUGH WILL
BE THE FOCUS FOR LINGERING CONVECTION OVERNIGHT ACROSS EASTERN PA.
SFC TROUGH WILL PUSH EAST OF CENTRAL PA BY EARLY FRIDAY
AM..SHUNTING DEEPEST MOISTURE SOUTHEAST OF OUR REGION.
THEREFORE...HAVE LOWERED POPS SOMEWHAT ON FRIDAY. COLD FRONT STILL
ON TRACK TO SWEEP THRU THE STATE BY LATE FRIDAY...BUT BEST CHC OF
CONVECTION WILL BE ALONG OR SOUTH OF THE MASON-DIXON LINE...WHERE
PWATS PROGGED TO REMAIN NR 1 INCH.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
MODEL UNCERTAINTIES DEVELOP WITH REGARDS TO STRENGTH OF SHORTWAVE
SAT/SAT NITE. SHARPER GFS VERSION COULD PRODUCE A WAVE ON FRONTAL
BOUNDARY JUST SOUTH OF PA. LATEST ENSEMBLE PLUME DATA CLEARLY
SUGGESTS THIS REMAINS A LOW PROBABILITY. HOWEVER...FEEL LOW POPS
ARE NEEDED LATE SATURDAY ACROSS THE SOUTHEAST GIVEN THE OPER GFS
SOLUTION. 00Z MREF DATA INDICATES DRY WX SUNDAY AND MONDAY AS
LARGE CANADIAN HI PRES SYSTEM BUILDS SE ACROSS PA. HAVE BEGUN TO
LOWER TEMPS FOR SUNDAY NIGHT. LOW PWATS AND SFC HIGH PRES DIRECTLY
OVERHEAD SHOULD PROVIDE CONDITIONS FOR GOOD RADIATIONAL COOLING. A
ROUND OF SHWRS/TSTMS IS POSSIBLE AROUND TUESDAY OF NEXT WEEK WITH
ARRIVAL OF NEXT COLD FRONT.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
THUNDERSTORMS FIRING UP ALL OVER THE REGION...AND WILL CREATE
LOCAL MVFR VISBYS AND GUSTY WINDS IN AND NEAR THE THUNDERSTORMS.
POCKETS OF IFR DIRECTLY UNDER THE STORMS ARE POSSIBLE. THESE
STORMS WILL LAST THROUGH THE EVENING HOURS AS A SURFACE TROF
PUSHES TO THE EAST THROUGH CENTRAL PA.

AFTER 00-03Z THIS EVENING...THINGS SHOULD BE DYING OFF...BUT A FEW
SHOWERS COULD LINGER AS THE REAL COLD FRONT IS NOT SLATED TO MOVE
THROUGH UNTIL FRIDAY MORNING. LINGERING MOISTURE COULD CREATE
DENSE FOG AT AREA TERMINALS THAT RECEIVE RAINFALL THIS AFTERNOON.

DRY WEATHER WITH VFR SKIES SHOULD THEN LAST THROUGH THE WEEKEND.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...FITZGERALD
NEAR TERM...DANGELO
SHORT TERM...FITZGERALD
LONG TERM...FITZGERALD/RXR
AVIATION...DANGELO
Hazardous weather outlook, May 10, 11:24 AM EST, 1 hour 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1224 PM EDT THU MAY 10 2007

PAZ004-005-010-011-017-024-033>036-064>066-111630-
WARREN-MCKEAN-ELK-CAMERON-CLEARFIELD-CAMBRIA-SOMERSET-BEDFORD-FULTON-
FRANKLIN-ADAMS-YORK-LANCASTER-
1224 PM EDT THU MAY 10 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ006-012-018-019-025>028-037-041-042-045-046-049>053-056>059-063-
111630-
POTTER-NORTHERN CLINTON-NORTHERN CENTRE-SOUTHERN CENTRE-BLAIR-
HUNTINGDON-MIFFLIN-JUNIATA-TIOGA-NORTHERN LYCOMING-SULLIVAN-
SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
1224 PM EDT THU MAY 10 2007

...SEVERE THUNDERSTORM WATCH 264 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 10, 10:41 AM EST, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1141 AM EDT THU MAY 10 2007

PAZ006-037-101615-
POTTER-TIOGA-
1141 AM EDT THU MAY 10 2007

...A STRONG THUNDERSTORM WILL AFFECT FAR NORTHERN POTTER AND TIOGA
COUNTIES...

A STRONG THUNDERSTORM THAT COULD PRODUCE WIND GUSTS TO 40 MPH AND
SMALL HAIL WAS LOCATED 10 MILES NORTH OF GALETON AT 1140 AM...MOVING
NORTHEAST AT 25 MPH. THE THUNDERSTORM WILL STAY OVER RURAL AREAS OF
NORTHERN POTTER AND TIOGA COUNTIES THROUGH NOON.

FORECASTER: DANGELO
Special weather statement, May 10, 11:36 AM EST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1236 PM EDT THU MAY 10 2007

PAZ006-037-101730-
POTTER-TIOGA-
1236 PM EDT THU MAY 10 2007

...A STRONG THUNDERSTORM WILL AFFECT POTTER AND TIOGA COUNTIES...

AT 1229 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 24 MILES WEST OF WELLSBORO...MOVING NORTHEAST AT
15 MPH. THE THUNDERSTORM WILL BE NEAR GALETON AROUND 1245 PM...GAINES
AROUND 100 PM...WESTFIELD AROUND 115 PM AND KNOXVILLE AROUND 130 PM.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 6.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM.

EXPECT SMALL HAIL AND FREQUENT...DANGEROUS LIGHTNING FROM THIS STORM.

FORECASTER:RHG
Special weather statement, May 10, 11:38 AM EST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1238 PM EDT THU MAY 10 2007

PAZ063-101745-
CUMBERLAND-
1238 PM EDT THU MAY 10 2007

...A STRONG THUNDERSTORM WILL AFFECT CUMBERLAND COUNTY...

AT 1233 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SLOW MOVING THUNDERSTORM 6 MILES SOUTH OF CARLISLE...MOVING
NORTHEAST AT 5 MPH. THE THUNDERSTORM WILL BE NEAR MOUNT HOLLY
SPRINGS AROUND 1245 PM...CARLISLE AROUND 100 PM...BOILING
SPRINGS...CARLISLE SPRINGS AROUND 115 PM...MECHANICSBURG AND
HOGESTOWN AROUND 145 PM.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...THE HARRISBURG
EXPRESSWAY...ROUTE 11...ROUTE 11/15...ROUTE 15.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER
TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM
APPROACHES.

FORECASTER:RHG
Special weather statement, May 10, 11:43 AM EST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1243 PM EDT THU MAY 10 2007

PAZ012-018-101745-
NORTHERN CENTRE-NORTHERN CLINTON-
1243 PM EDT THU MAY 10 2007

...A STRONG THUNDERSTORM WILL AFFECT CENTRE AND CLINTON COUNTIES...

AT 1238 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 17 MILES NORTHWEST OF BELLEFONTE...MOVING
NORTHEAST AT 20 MPH. THE THUNDERSTORM WILL BE NEAR WESTPORT AROUND
115 PM...HYNER AND GLEN UNION AROUND 130 PM.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...STATE ROAD 120.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM.

EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER
TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM
APPROACHES.

FORECASTER:RHG
Special weather statement, May 10, 12:19 PM EST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
119 PM EDT THU MAY 10 2007

PAZ012-101815-
NORTHERN CLINTON-
119 PM EDT THU MAY 10 2007

...A STRONG THUNDERSTORM WILL AFFECT CLINTON COUNTY THROUGH 215 PM
EDT...

AT 115 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 17 MILES WEST OF LOCK HAVEN...MOVING NORTHEAST AT
15 MPH. THE THUNDERSTORM WILL BE NEAR GLEN UNION AND HYNER AROUND 145
PM.

WIND GUSTS TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER ARE
POSSIBLE WITH THIS STORM.

ALSO...EXPECT FREQUENT...DANGEROUS CLOUD TO GROUND LIGHTNING FROM
THIS STORM. DO NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

FORECASTER: LAMBERT

The radar

The State College radar (KCCX), 47 km away, was scanning. The volume nearest the first event began at 18:01 UTC.

Open the radar archive at this moment

Event by event

8 hail. Local standard time, as filed.

Hail, Clinton

When
May 10, 1:00 PM EST
Where
Clinton County, 0.52 mi E of Mill Hall
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.100, -77.490

Trained Spotter reported penny sized hail in Mill Hall.

Hail, Clinton

When
May 10, 1:14 PM EST
Where
Clinton County, 0.69 mi S of Lockport
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.140, -77.450

Trained spotter reported penny size hail at the Lock Haven Airport.

Hail, Lycoming

When
May 10, 1:15 PM EST
Where
Lycoming County, 0.69 mi S of Balls Mills
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.310, -77.030

Trained Spotter reported quarter size hail in Cogan Station.

Hail, Juniata

When
May 10, 2:48 PM EST
Where
Juniata County, 1.05 mi E of Mifflin
Measured
0.75 in hail
Reported by
Post Office
Coordinates
40.570, -77.400

Penny sized hail was reported by a postal service employee.

Hail, Franklin

When
May 10, 4:30 PM EST
Where
Franklin County, 0.69 mi N of Dry Run
Measured
0.75 in hail
Reported by
Newspaper
Coordinates
40.180, -77.750

A local newspaper reported penny sized hail about 4 miles southwest of Doylesburg.

Hail, Huntingdon

When
May 10, 4:30 PM EST
Where
Huntingdon County, 0.53 mi E of Broad Top City
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
40.200, -78.140

Broadcast media reported nickel sized hail in Broad Top City.

Hail, Franklin

When
May 10, 4:35 PM EST
Where
Franklin County, 0.69 mi S of Spring Run
Measured
1 in hail
Reported by
Public
Coordinates
40.140, -77.770

Public reported quarter sized hail 2 miles north of Willow Hill.

Hail, Cumberland

When
May 10, 5:10 PM EST
Where
Cumberland County, 1.06 mi W of Carlisle
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.200, -77.200

Trained spotter reported nickel sized hail just north of Carlisle.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2007Every state in 2007This day in weather historyWarnings in Pennsylvania, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 20562, 20563, 20564, 21419, 21420, 21421, 20565, 20566.